Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Formulae for Askey-Wilson moments and enumeration of staircase tableaux

Authors: S. Corteel, R. Stanley, D. Stanton and L. Williams
Journal: Trans. Amer. Math. Soc. 364 (2012), 6009-6037
MSC (2010): Primary 05A15; Secondary 33C45, 82B23
Published electronically: May 2, 2012
MathSciNet review: 2946941
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We explain how the moments of the (weight function of the) Askey-Wilson polynomials are related to the enumeration of the staircase tableaux introduced by the first and fourth authors. This gives us a direct combinatorial formula for these moments, which is related to, but more elegant than the formula given in their earlier paper. Then we use techniques developed by Ismail and the third author to give explicit formulae for these moments and for the enumeration of staircase tableaux. Finally we study the enumeration of staircase tableaux at various specializations of the parameterizations; for example, we obtain the Catalan numbers, Fibonacci numbers, Eulerian numbers, the number of permutations, and the number of matchings.

References [Enhancements On Off] (What's this?)

  • 1. R. Askey, Beta integrals and the associated orthogonal polynomials. Number theory, Proc. Int. Ramanujan Cent. Conf., Madras/India 1987, Lect. Notes Math. 1395, 84-121 (1989). MR 1019328 (90k:33001)
  • 2. R. Askey and J. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Mem. Amer. Math. Soc. 54 (1985), no. 319. MR 783216 (87a:05023)
  • 3. J. C. Aval, A. Boussicault and S. Dasse-Hartaut, The tree structure in staircase tableaux, Gascom 2012. arxiv:1109.4907.
  • 4. R. Brak and J.W. Essam, Asymmetric exclusion model and weighted lattice paths. J. Phys. A, Math. Gen. 37, No. 14, 4183-4217 (2004). MR 2066074 (2005f:82040)
  • 5. A. Burstein, On some properties of permutation tableaux, Ann. Combin. 11, No. 3-4, 355-368 (2007). MR 2376110 (2008m:05003)
  • 6. T.S. Chihara, An introduction to orthogonal polynomials. Mathematics and its Applications. Vol. 13. New York - London - Paris: Gordon and Breach, Science Publishers. XII, 249 pp. (1978), reprinted by Dover. MR 0481884 (58:1979)
  • 7. S. Corteel, Crossings and alignments of permutations, Adv. Appl. Math. 38 (2007), no 2, 149-163. MR 2290808 (2007j:05003)
  • 8. S. Corteel, M. Josuat-Vergès and L. K. Williams, The Matrix Ansatz, Orthogonal Polynomials, and Permutations in Adv. in Applied Math. 46 (2011), 209-225. MR 2794022
  • 9. S. Corteel and P. Nadeau, Bijections for permutation tableaux, Eur. J. Comb. 30, No. 1, 295-310 (2009). MR 2460235 (2009k:05191)
  • 10. S. Corteel and L.K. Williams, Tableaux combinatorics for the asymmetric exclusion process, Adv. Appl. Math. 39 (2007), 293-310. MR 2352041 (2008g:05220)
  • 11. S. Corteel and L.K. Williams, A Markov chain on permutations which projects to the asymmetric exclusion process, Int. Math. Res. Not. (2007), no. 17, Art. ID rnm055, 27 pp.
  • 12. S. Corteel and L. K. Williams, Staircase tableaux, the asymmetric exclusion process, and Askey-Wilson polynomials, Proc. Natl. Acad. Sci. 107 (15) (2010), 6726-6730. MR 2630104
  • 13. S. Corteel and L. K. Williams, Tableaux combinatorics for the asymmetric exclusion process and Askey-Wilson polynomials, Duke Math. J. 159 (2011), no. 3, 385-415. MR 2831874
  • 14. S. Corteel and S. Dasse-Hartaut, Statistics on staircase tableaux, Eulerian and Mahonian statistics, DMTCS Proc. AO, 2011, 245-256. MR 2820714
  • 15. B. Derrida, M. Evans, V. Hakim and V. Pasquier, Exact solution of a 1D asymmetric exclusion model using a matrix formulation, J. Phys. A, Math. Gen. 26, No.7, 1493-1517 (1993). MR 1219679 (94g:60179)
  • 16. E. Duchi and G. Schaeffer, A combinatorial approach to jumping particles, J. Comb. Theory, Ser. A 110, No. 1, 1-29 (2005). MR 2128962 (2006c:60130)
  • 17. P. Flajolet, Combinatorial aspects of continued fractions, Discrete Math. 41 (1982) 145-153. MR 676874 (84f:05005)
  • 18. P. Flajolet, J. Françon and J. Vuillemin, Sequence of operations analysis for dynamic data structures, J. Algorithms 1 (1980) 111-141. MR 0604861 (82m:68039)
  • 19. G. Gasper and M. Rahman, Basic hypergeometric series. 2nd ed. Encyclopedia of Mathematics and Its Applications 96. Cambridge: Cambridge University Press. xxvi, 428 pp. (2004). MR 2128719 (2006d:33028)
  • 20. M. Ismail and D. Stanton. $ q$-Taylor theorems, polynomial expansions, and interpolation of entire functions, J. Approximation Theory 123, No. 1, 125-146 (2003). MR 1985020 (2004g:30040)
  • 21. M. Josuat-Vergès, Combinatorics of the three-parameter PASEP partition function, Electron. J. Combin. 18 (2011), 31 pp. MR 2770127
  • 22. R. Koekoek, P.A. Lesky and R. F. Swarttouw, Hypergeometric Orthogonal Polynomials and their q-Analogues, Springer Monographs in Mathematics, XIX, 578 pp. (2010). MR 2656096 (2011e:33029)
  • 23. J. Merryfield, personal communication with the fourth author.
  • 24. P. Nadeau, The structure of alternative tableaux, J. Combin. Theory Ser. A 118 (2011), 1638-1660. MR 2771605
  • 25. J.C. Novelli, J.Y. Thibon and L. Williams, Combinatorial Hopf algebras, noncommutative Hall-Littlewood functions, and permutation tableaux, Adv. Math., 224, July 2010, 1311-1348. MR 2646299
  • 26. J.G. Penaud, Une preuve bijective d'une formule de Touchard-Riordan. Discrete Math. 139 (1995), no. 1-3, 347-360. MR 1336847 (97b:05010)
  • 27. A. Postnikov, Total positivity, Grassmannians, and networks, arXiv:math/0609764v1, preprint (2006).
  • 28. R. Stanley, Enumerative Combinatorics, vol. 1, Wadsworth and Brooks/Cole, Pacific Grove, CA, 1986; second printing, Cambridge University Press, New York/Cambridge, 1996. MR 1442260 (98a:05001)
  • 29. E. Steingrimsson and L. Williams, Permutation tableaux and permutation patterns, J. Comb. Theory, Ser. A 114, No. 2, 211-234 (2007). MR 2293088 (2008c:05004)
  • 30. M. Uchiyama, T. Sasamoto and M. Wadati, Asymmetric simple exclusion process with open boundaries and Askey-Wilson polynomials, J. Phys. A, Math. Gen. 37 (2004), no. 18, 4985-5002. MR 2065218 (2006d:82047)
  • 31. X.G. Viennot, Une théorie combinatoire des polynômes orthogonaux, Notes de cours, UQÀM, Montréal, 1988.
  • 32. X. Viennot, Slides from a talk at the Isaac Newton Institute, April 2008.
  • 33. L. Williams, Enumeration of totally positive Grassmann cells, Adv. Math. 190 (2005), 319-342. MR 2102660 (2005i:05197)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05A15, 33C45, 82B23

Retrieve articles in all journals with MSC (2010): 05A15, 33C45, 82B23

Additional Information

S. Corteel
Affiliation: LIAFA, Centre National de la Recherche Scientifique et Université Paris Diderot, Paris 7, Case 7014, 75205 Paris Cedex 13 France

R. Stanley
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02138

D. Stanton
Affiliation: Department of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455

L. Williams
Affiliation: Department of Mathematics, University of California, Berkeley, Evans Hall Room 913, Berkeley, California 94720

Keywords: Staircase tableaux, asymmetric exclusion process, Askey-Wilson polynomials, permutations, matchings
Received by editor(s): August 13, 2010
Received by editor(s) in revised form: March 16, 2011
Published electronically: May 2, 2012
Additional Notes: The first author was partially supported by ANR grant ANR-08-JCJC-0011
The second author was partially supported by NSF grant No. 0604423
The fourth author was partially supported by NSF grant DMS-0854432 and an Alfred Sloan Fellowship.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society